MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT
Model Number MI1250 SYNCHRONY 2
Medical Device Problem Code Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Code Tissue Breakdown (2681)
Date of Event 09/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user complained of a change in sound quality and a sensation of a tickling in his right ear canal.The sound quality in the right ear has been reported as very high-pitched with a buzzing quality.Anyway the user still feels that hearing is better with the device than without it.The electrode array was then visualised in the user's ear canal.According to the implant registration card a full insertion of the flex20 array was not achieved and 1 channel was left extra-cochlear.The user will visit the implanting surgeon and a ct will be performed.
 
Event or Problem Description
The user complained of a change in sound quality and a sensation of a tickling in his right ear canal.The sound quality in the right ear has been reported as very high-pitched with a buzzing quality.The electrode array was then visualised in the user's ear canal, where an extrusion is suspected.A ct scan showed that the excess lead has extruded into the ear canal, however, the electrode is still secure in the cochlea in its original surgical position.The user still feels that hearing is better with the device than without it.A revision surgery will not be performed, the plan is instead to address sound quality issues with programming.The user will return for follow-up testing and mapping; however it has currently been postponed due to illness.
 
Additional Manufacturer Narrative
Additional information: based on the received information from the field, the electrode lead extruded into the external auditory canal.The recipient has a history of previous ear surgeries, including an ear canal closure, which might have contributed to the current event.Imaging confirmed that the electrode array is still in the cochlea.One channel was left extra-cochlear during implantation surgery due to unexpected ossification.Additionally, sound quality issues which are reported will be addressed with re-programming by the clinic.Currently no surgical intervention is considered and the device stays implanted and in use.
 
Additional Manufacturer Narrative
Based on the received information from the field, the electrode lead extruded into the external auditory canal.The recipient has a history of previous ear surgeries, including an ear canal closure, which might have contributed to the current event.Imaging confirmed that the electrode array is still in the cochlea.One channel was left extra-cochlear during implantation surgery due to unexpected ossification.In addition, in situ measurements show ten channels with hi channels likely caused by damage to the active electrode caused by excessive mechanical stress.The concerned device was explanted but has not been received for investigation yet.
 
Event or Problem Description
The user complained of a change in sound quality and a sensation of a tickling in his right ear canal.The sound quality in the right ear has been reported as very high-pitched with a buzzing quality.The electrode array was then visualised in the user's ear canal.The user still feels that hearing is better with the device than without it.The user has been re-implanted on (b)(6) 2024.

Brand Name
SYNCHRONY
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key15500334
Report Number9710014-2022-00723
Device Sequence Number11210431
Product Code MCM
UDI-Device Identifier09008737371746
UDI-Public(01)09008737371746
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/23/2022
Device Model NumberMI1250 SYNCHRONY 2
Device Catalogue Number37180
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2022
Supplement Date Received by Manufacturer09/09/2022
09/09/2022
Initial Report FDA Received Date09/28/2022
Supplement Report FDA Received Date01/31/2023
09/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/23/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale